Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 13, 2005, 3:14 PM CDT for Codington County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2005, 3:14 PM CDT (20:14 UTC)
- Expired
- Jun 13, 2005, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Codington County, SD
The radar
The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:23 PM CDT | TORNADO | 3 W Watertown, SD | TORNADO DESTROYED WOODEN/METAL STRUCTURES AND PRODUCED TREE DAMAGE. TORNADO WAS RATED F0. |
| Jun 13, 3:49 PM CDT | TORNADO | 3 N Watertown, SD | BRIEF TOUCHDOWN CONFIRMED BY 2 SPOTTERS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 12:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 132014 TORABR SDC029-132045- /O.NEW.KABR.TO.W.0016.050613T2014Z-050613T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 314 PM CDT MON JUN 13 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 345 PM CDT(245 PM MDT) * AT 314 PM CDT(214 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF WATERTOWN..MOVING NORTHWEST AT 20 MPH. * THE TORNADO WILL BE NEAR... WATERTOWN AROUND 320 PM CDT(220 PM MDT) SANDY SHORE STATE PARK AROUND 325 PM CDT(225 PM MDT) FLORENCE AROUND 345 PM CDT(245 PM MDT) A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD WITH THIS STORM. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4480 9725 4480 9706 4512 9724 4499 9750 $$ ALBRECHT
1 follow-up statement
000 WWUS53 KABR 132026 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 326 PM CDT MON JUN 13 2005 SDC029-132045- /O.CON.KABR.TO.W.0016.000000T0000Z-050613T2045Z/ CODINGTON SD- 326 PM CDT MON JUN 13 2005 ...A TORNADO WARNING CONTINUES FOR CODINGTON COUNTY UNTIL 345 PM CDT(245 PM MDT)... AT 323 PM CDT(223 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.. THIS DANGEROUS STORM WAS LOCATED JUST WEST OF WATERTOWN...AND MOVING NORTHWEST AT 20 MPH. THIS DANGEROUS STORM WILL BE... NEAR FLORENCE BY 345 PM CDT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4481 9726 4487 9709 4512 9724 4499 9750 $$ ALBRECHT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:25 AM CDT, 11 hours 49 minutes earlier.
Area forecast discussion, Jun 13, 3:25 AM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 325 AM CDT MON JUN 13 2005 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. FORECAST CHALLENGES INCLUDE PRECIPITATION AMOUNTS AND TEMPS. PRESENTLY...CYCLOGENESIS UNDERWAY OVER CENTRAL PLAINS...WITH UPPER CIRCULATION CENTER TAKING SHAPE OVER NEBRASKA PANHANDLE. MOSIAC 88D DISPLAY STARTING TO FILL IN NICELY THIS MORNING...AND BEST DYNAMICS YET TO COME. SFC LOW DEPICTED BETWEEN VALENTINE AND NORTH PLATTE NEBRASKA AND IS PROGGED TO SLOWLY LIFT NEWD INTO SE SODAK THROUGH THE COURSE OF THE DAY. 00Z NAM AND GFS AGAIN PRODUCING SIMILAR SOLUTIONS THIS MORNING. GFS CLOSED UPPER CIRCULATION FORECAST FROM 3 DAYS AGO APPEARS TO BE VERIFYING...EXCEPT THAT THE ACTUAL UPPER LOW POSITION IS ABOUT ONE STATE SOUTH OF PREVIOUS FORECAST POSITIONS FOR THIS MORNING. THIS FURTHER SOUTH PLACEMENT LENDS KUDOS TO NAM...EXCEPT NAM PREVIOUSLY WAS TRYING TO LIFT AN OPEN UPPER WAVE ACROSS THE PLAINS TODAY. BASICALLY...NOTHING HAS CHANGED IN THE FORECAST. WAA/OVER-RUNNING PRECIP FORECAST TO PERSIST RIGHT THROUGH TODAY PERIOD...INTO TONIGHT PERIOD. SITING BEST UPPER DYNAMICS AND AVAILABLE FORCING...HAVE TRENDED HIGHEST POPS EASTWARD TONIGHT...WITH ONLY SMALL CHANCE POPS IN OVER THE FAR EASTERN CWA ON TUESDAY FOR POTENTIAL SCT COVERAGE OF STEEP LOW LEVEL LAPSE RATE-INDUCED SHOWERS. FLOOD WATCH REMAINS IN EFFECT TODAY UNTIL 1 PM CDT ON TUESDAY. PWATS BETWEEN 1 AND 1.50 INCHES AND SLOW MOVEMENT OF SYSTEM COMBINED WITH SATURATED GROUND/LOW 3 AND 6 HOURLY FFG VALUES WARRANT THE FURTHERANCE OF WATCH...THAT AND THE FACT THAT HPC HAS ALMOST WHOLE CWA IN EXCESSIVE RAINFALL OUTLOOK FOR TODAY AND TONIGHT. FORECAST THEN BECOMES A DRY ONE UNTIL LATE WEDNESDAY NIGHT...WHEN UPPER LEVEL RIDGE AXIS HAS TRANSLATED EWD AND BISECTS CWA. FAR WESTERN CWA SETS UP IN SWRLY FLOW ALOFT WITH A WAVE APPROACHING FROM INTERMOUNTAIN WEST. PRELIMINARILY...GOOD MID-LEVEL THETA-E ADVECTION ACCOMPANIES A COOL FRONTAL BOUNDARY INTO WESTERN DAKOTAS BY WEDNESDAY NIGHT...WITH 35 TO 45 KT LOW LEVEL JET KICKING IN. LOW CONFIDENCE IN TEMP FORECAST VERIFYING TODAY WITH FULL OVERCAST/NEARLY STEADY RAIN SCENARIO UNFOLDING. TEMPS LIKELY TO HOLD STEADY OR POSSIBLY DROP IN PRECIPITATION. ON TUESDAY...POST LOW PRESSURE SYSTEM NNWRLY LOW LEVEL FLOW SHOULD CLEAR OUT WESTERN CWA OF ANY LOW STRATUS HANGING ON BEHIND DEPARTING LOW PRESSURE SYSTEM...SO HAVE WESTERN CWA WARMING UP SOME IN THE AFTERNOON...BUT KEPT EASTERN CWA COOL UNDER EXPECTED LOW CLOUD DECK AND WEAK CAA. EASTERN TWO-THIRDS OF CWA APPEARS TO CATCH A BACK DOOR COLD FRONT TUESDAY NIGHT...WITH WEAK SFC HIGH PRESSURE SETTING UP ON WEDNESDAY AND SFC WINDS SHIFTING AROUND FROM THE EAST TO A SSE DIRECTION. DID NOT CARRY HIGHS AS WARM AS NUMERICAL GUIDANCE SUGGESTS BECAUSE OF THIS SSERLY SFC WIND...WHICH HAS PROVEN TO KEEP FULL MIXING FROM HAPPENING. .LONG TERM...THURSDAY THROUGH MONDAY LONG TERM MODELS CONTINUE IN FAIR AGREEMENT. GOOD AGREEMENT ON STRONG H5 UPPER RIDGE PLANTED JUST TO OUR WEST WITH A STRONG H5 LOW PRESSURE CENTER LINGERING JUST OFF THE WEST COAST EVENTUALLY DROPPING INTO THE WESTERN UNITED STATES BY THE WEEK END. CURRENT GFS SUGGESTS THAT H5 RIDGE WILL BE SUFFICIENTLY STRONG TO KEEP MINOR WAVES SPINNING OFF THE WESTERN LOW FROM MOVING INTO THIS AREA. WOULD NOT BE SURPRISED TO SEE THIS PLAN BREAK DOWN AS ONE OF THE WAVES INTERACTS WITH THE LEE SIDE TROUGH TO PRODUCE SOME WEATHER. FOR NOW WILL NOT CHANGE GOING GRIDS OF DRY. TEMPERATURE GRIDS LOOK REASONABLE. ONLY CHANGES WERE LARGELY COSMETIC. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH THROUGH NOON CDT TUESDAY. MN...FLOOD WATCH THROUGH NOON CDT TUESDAY. && DORN/KEEFE
Hazardous weather outlook, Jun 13, 5:46 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 546 AM CDT MON JUN 13 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141045- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 546 AM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL PERSIST TODAY AND TONIGHT. HEAVY RAINFALL IS OF PRIMARY CONCERN TODAY WITH MUCH OF THE GROUND ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA ALREADY SATURATED FROM RAINFALL OVER THE PAST WEEK. A FLOOD WATCH IS IN EFFECT FOR ALL OF THE FORECAST AREA THIS MORNING THROUGH TUESDAY AFTERNOON. RIVER FLOODING ALONG THE JAMES...ELM...AND MAPLE RIVERS CONTINUES. FLSABR CONTAINS THE LATEST INFORMATION ON THIS SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RIVER FLOODING ALONG PORTIONS OF THE JAMES AND ELM RIVERS IS EXPECTED TO CONTINUE INTO TUESDAY. THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT OVER NORTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
In the hours before
Special weather statement, Jun 13, 2:36 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 236 PM CDT MON JUN 13 2005 SDZ019-020-022-132035- CLARK-CODINGTON-HAMLIN- 236 PM CDT MON JUN 13 2005 ...FUNNEL CLOUDS REPORTED... THUNDERSTORMS ARE MOVING ACROSS HAMLIN AND CODINGTON COUNTIES TOWARD CLARK COUNTY. FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE THUNDERSTORMS. A TORNADO WATCH IS IN EFFECT THROUGH 8 PM ACROSS EAST CENTRAL SOUTH DAKOTA. IF YOU SEE A FUNNEL CLOUD AND FEEL THREATENED...PLEASE TAKE COVER. REPORT ALL SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALBRECHT/HARDING
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:49 PM CDT | Flash Flood Warning | ABR | Day | 3 hr |
| Jun 13, 3:35 PM CDT | Flash Flood Warning | ABR | Grant | 3 hr |
| Jun 13, 3:47 PM CDT | Tornado Warning | ABR | Codington | 45 min |
| Jun 13, 3:53 PM CDT | Tornado Warning | ABR | Grant, Roberts | 52 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.